Alert archive / Ohio / Special Weather Statements in 2019

Special Weather Statement, NWS Northern Indiana

August 14, 2019Defiance County, Paulding County, Ohio

NWS Northern Indiana issued this special weather statement at Aug 14, 2019, 7:21 PM EDT for Defiance County, Paulding County, Ohio. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2019, 7:21 PM EDT (23:21 UTC)
Expired
Aug 14, 2019, 8:00 PM EDT
In force
39 min
Issued by
NWS Northern Indiana

Counties Defiance County, OH, Paulding County, OH

The radar

The Northern Indiana radar (KIWX), 90 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1743 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WWUS83 KIWX 142321
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
721 PM EDT Wed Aug 14 2019

INZ018-OHZ004-015-150000-
Allen-Defiance-Paulding-
721 PM EDT Wed Aug 14 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ALLEN...
CENTRAL DEFIANCE AND NORTHWESTERN PAULDING COUNTIES...

At 720 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Bryan to near
Antwerp to near New Haven. Movement was east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fort Wayne, Defiance, New Haven, Hicksville, Paulding, Antwerp,
Woodburn, Payne, Farmer, Latty, Cecil, Worstville, Harlan, Edgerton
In Allen County, The Bend, Zulu, Mcgill, Cuba, Brunersburg and Mark
Center.

This includes Interstate 469 between mile markers 20 and 28.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4117 8441 4099 8478 4113 8515 4122 8489
      4140 8462 4130 8423
TIME...MOT...LOC 2320Z 278DEG 22KT 4139 8449 4121 8476 4109 8499 

$$

HAIL...0.25IN
WIND...40MPH

MARSILI

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 14, 3:22 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 14, 3:22 PM EDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
322 PM EDT Wed Aug 14 2019

.SYNOPSIS...
Issued at 320 PM EDT Wed Aug 14 2019

Showers and storms will be possible this evening with damaging
winds and heavy rain being the main threats. Then, showers and
thunderstorms will be possible mainly during the afternoon and
evenings over the next several days. Temperature-wise, highs will
be around 80 up until the weekend with highs into the 80s during
the weekend and into next week. The humidity will also return for
this weekend.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 320 PM EDT Wed Aug 14 2019

An area of cyclonic flow develops across the region and an area
of low level convergence across the forecast area coupled with low
decent level lapse rates and CAPE values over 1500 J/kg along
with 0-6 km bulk shear over 30 kts will provide an environment
capable of producing strong to marginally severe thunderstorms
this afternoon ahead of sunset. With DCAPE between 800 and 1000
J/kg and inverted-V profiles, wind damage would be the primary
threat along with locally heavy rain. With surface vorticity and
some low level MLCAPE, a brief funnel cannot be ruled out despite
limited low-level turning in the hodograph as evidenced by lacking
SRH.

Behind the chance for showers and thunderstorms, we'll have to
watch for some low stratus to develop. Models are indicating the
potential for fog to form with favorable cross-over temperatures
and light winds overnight, but cross-sections are not as moist as
one would expect for fog development so will hold off on fog
mention for now. The most likely place for stratus development
appears to be in areas south of US-30 by Thursday morning where
models are picking up better low level dew point depression
values.

Then we'll have to watch the afternoon on Thursday for another
chance at showers and thunderstorms as the region of cyclonic flow
shifts to our east. This would make the southward translation of
an instability trough possible allowing portions of our northeast
to see a storm or two.

&&

.LONG TERM...(Thursday Night through Wednesday)
Issued at 320 PM EDT Wed Aug 14 2019

The long range period will continue to be characterized by blocking
in the Pacific as atmospheric wave breaking allows for the wave
train in the Pacific to essentially stall out and for a ridge to
build in the East Pacific.

Closer to home, Friday appears to start the day dry until a
theta-e surge associated with a northwestward traversing shortwave
can bring in some cloudiness before sunset. There still is some
variance about the location for showers and storms overnight
Friday, if at all, so will cap PoPs at chance for now. The
blocking in the Pacific likely isn't helping model predictability
this weekend with the thunderstorm chances, but a shortwave is
able to traverse to the northwest from the Central Plains towards
the Great Lakes and has the looks of being a convective complex
with it being on the edge of the low level jet, accompanied by
large scale convergence and traversing along the gradient of
instability. As a result, will continue the chance for showers and
storms later Saturday in an area closer to the forcing. The
aforementioned blocking allows the trough in the Western US to
build somewhat off the East Pacific ridge from late week in the
weekend. This allows a trough associated with a low in
southwestern Canada to attempt a negative tilt. With the ECMWF and
GFS ensemble more limited precipitation-wise than the GFS-op, am
more apt to side with the drier solution for Sunday. Still, can't
rule out an afternoon shower or storm within an environment with
CAPE over 1500 J/kg, shear near 30 kts closer to the lake, temps
in the upper 80s to 90 and dew points in the low 70s.

For the early work week next week, expect afternoon chances for
showers and thunderstorms with highs in the 80s as the trough in
the west lifts north and the subtropical high builds into the
south.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 110 PM EDT Wed Aug 14 2019

VIS satellite imagery depicting SCT/BKN diurnal cu over the area
this afternoon with cigs primarily VFR with a few MVFR noted on
17Z obs. Diffuse frontal boundary with weak frontal wave
continues to meander over the area and will provide focus for
potential convection later this afternoon as KIWX radar indicating
a few cells already developing just south of KAOH. Uncertainty
remains in extent of aerial coverage so plan for now is to stay
with VCSH and continue to monitor/amend as needed. Other concern
will be overnight and early Thursday morning as forecast
soundings indicating saturated boundary layer beneath weak low
level inversion which will bring potential for IFR cigs/vsbys
near daybreak...especially for KFWA where more residual boundary
layer moisture already in place.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Roller
SHORT TERM...Roller
LONG TERM...Roller
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 14, 3:23 PM EDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
323 PM EDT Wed Aug 14 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-151930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
323 PM EDT Wed Aug 14 2019 /223 PM CDT Wed Aug 14 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms this afternoon and tonight with
a marginal risk for severe weather. Damaging winds and locally heavy
rain are expected to be the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low chance for thunderstorms Thursday and Friday, and
then
a chance for showers and thunderstorms between Saturday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-151930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
323 PM EDT Wed Aug 14 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms at times between Saturday and
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 6:25 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Northern Indiana
625 PM EDT Wed Aug 14 2019

INZ009-OHZ001-004-142315-
De Kalb-Defiance-Williams-
625 PM EDT Wed Aug 14 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL DE KALB...
NORTHWESTERN DEFIANCE AND SOUTHWESTERN WILLIAMS COUNTIES...

At 625 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Butler to near St. Joe to near
Auburn. Movement was east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Auburn, Garrett, Butler, Waterloo, Edgerton, St. Joe, Edgerton In
Williams County, Concord, Newville, Altona, Moore and Saint Joe.

This includes Interstate 69 in Indiana between mile markers 327 and
333.

Seek shelter until these storms pass.

&&

LAT...LON 4145 8465 4132 8477 4128 8489 4135 8516
      4140 8509 4148 8500
TIME...MOT...LOC 2225Z 282DEG 13KT 4145 8490 4137 8497 4133 8506

HAIL...0.50IN
WIND...40MPH

MARSILI
Special weather statement, Aug 14, 6:37 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
637 PM EDT Wed Aug 14 2019

INZ017-142315-
Whitley-
637 PM EDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WHITLEY COUNTY...

At 636 PM EDT, a strong thunderstorm was located near Columbia City,
moving southeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Columbia City, Tunker, Laud, Washington Center, Raber and Peabody.

Seek shelter until this storm passes.

&&

LAT...LON 4112 8563 4119 8551 4108 8534 4101 8534
      4100 8553
TIME...MOT...LOC 2236Z 318DEG 12KT 4112 8555

HAIL...0.50IN
WIND...40MPH

MARSILI
Special weather statement, Aug 14, 6:44 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Northern Indiana
644 PM EDT Wed Aug 14 2019

OHZ001-004-142330-
Defiance-Williams-
644 PM EDT Wed Aug 14 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN DEFIANCE
AND SOUTHWESTERN WILLIAMS COUNTIES...

At 643 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Edgerton to near Hicksville.
Movement was southeast at 15 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bryan, Edgerton, Edgerton In Williams County, Farmer, Ney, Williams
Center, Melbern and Mark Center.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4126 8459 4135 8481 4136 8481 4151 8472
      4144 8445
TIME...MOT...LOC 2243Z 299DEG 13KT 4148 8469 4136 8476

HAIL...0.25IN
WIND...50MPH

MARSILI
Local storm report, Aug 14, 6:57 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
657 PM EDT WED AUG 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 E OLIVER LAKE         41.57N 85.39W
08/14/2019                   LAGRANGE           IN   BROADCAST MEDIA

            TREES AND POWER LINES DOWN IN THE AREA.

&&

CR
Special weather statement, Aug 14, 6:59 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Northern Indiana
659 PM EDT Wed Aug 14 2019

INZ009-018-OHZ004-015-142345-
Allen-De Kalb-Defiance-Paulding-
659 PM EDT Wed Aug 14 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEN...
SOUTHEASTERN DE KALB...WEST CENTRAL DEFIANCE AND NORTHWESTERN
PAULDING COUNTIES...

At 659 PM EDT, a strong thunderstorm was located over St. Joe, or
near Hicksville, moving southeast at 20 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Hicksville, Antwerp, St. Joe, Newville, Saint Joe, Mark Center and
Spencerville In Dekalb County.

Seek shelter until these storms pass.

&&

LAT...LON 4127 8497 4139 8489 4127 8455 4112 8476
TIME...MOT...LOC 2259Z 300DEG 18KT 4132 8487

HAIL...0.75IN
WIND...50MPH

MARSILI
Special weather statement, Aug 14, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
721 PM EDT Wed Aug 14 2019

INZ018-OHZ004-015-150000-
Allen-Defiance-Paulding-
721 PM EDT Wed Aug 14 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ALLEN...
CENTRAL DEFIANCE AND NORTHWESTERN PAULDING COUNTIES...

At 720 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Bryan to near
Antwerp to near New Haven. Movement was east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Fort Wayne, Defiance, New Haven, Hicksville, Paulding, Antwerp,
Woodburn, Payne, Farmer, Latty, Cecil, Worstville, Harlan, Edgerton
In Allen County, The Bend, Zulu, Mcgill, Cuba, Brunersburg and Mark
Center.

This includes Interstate 469 between mile markers 20 and 28.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4117 8441 4099 8478 4113 8515 4122 8489
      4140 8462 4130 8423
TIME...MOT...LOC 2320Z 278DEG 22KT 4139 8449 4121 8476 4109 8499

HAIL...0.25IN
WIND...40MPH

MARSILI

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:39 PM EDTSpecial Weather StatementIWXSaint Joseph51 min
Aug 14, 3:41 PM EDTSpecial Weather StatementIWXAllen49 min
Aug 14, 4:04 PM EDTSevere Thunderstorm WarningIWXAllen41 min
Aug 14, 4:22 PM EDTAreal Flood AdvisoryIWXAllen113 min
Aug 14, 4:49 PM EDTSpecial Weather StatementIWXSteuben41 min
Aug 14, 5:06 PM EDTSpecial Weather StatementIWXAdams39 min
Aug 14, 5:10 PM EDTSevere Thunderstorm WarningIWXDeKalb, LaGrange, Noble, Steuben50 min
Aug 14, 5:35 PM EDTSpecial Weather StatementIWXKosciusko40 min
Aug 14, 5:39 PM EDTAreal Flood AdvisoryIWXDeKalb, LaGrange, Noble, Steuben3 hr
Aug 14, 5:58 PM EDTSevere Thunderstorm WarningIWXDeKalb29 min
Aug 14, 6:25 PM EDTSpecial Weather StatementIWXDeKalb50 min
Aug 14, 6:37 PM EDTSpecial Weather StatementIWXWhitley38 min
Aug 14, 3:59 PM EDTSpecial Weather StatementIWXVan Wert46 min
Aug 14, 4:29 PM EDTAreal Flood AdvisoryIWXAllen3 hr
Aug 14, 4:29 PM EDTTornado WarningIWXAllen, Van Wert26 min
Aug 14, 4:57 PM EDTSpecial Weather StatementIWXAllen48 min
Aug 14, 6:10 PM EDTSpecial Weather StatementIWXWilliams50 min
Aug 14, 6:44 PM EDTSpecial Weather StatementIWXDefiance46 min
Aug 14, 6:59 PM EDTSpecial Weather StatementIWXPaulding46 min
Aug 14, 7:48 PM EDTSevere Thunderstorm WarningIWXPaulding, Van Wert33 min
Aug 14, 4:38 PM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph52 min
Aug 14, 5:20 PM EDTSpecial Weather StatementIWXBranch40 min

Nearby

Special Weather Statements in Ohio, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.